Font Size
A
A
A
1

Ear Squeeze

Ear Squeeze Causes

Ear squeeze is the adverse effects of pressure changes on the ear that can occur with scuba diving. Scuba diving can affect the external ear, middle ear, and inner ear. Ear problems are commonly caused by inadequate equalization, forceful equalization, diving with a cold or allergies, wax buildup, a tight hood, or a mask over the ear. If symptoms of ear squeeze begin at depth, they can be very dangerous for the diver.

Ear Squeeze Symptoms

Symptoms of ear squeeze include the following:

  • Ear pain
  • Fullness in the ear
  • Hearing loss
  • Ringing in the ear
  • Nausea
  • Vomiting
  • Vertigo
  • Discharge from the ear, nose, or mouth

Ear Squeeze Treatment

  • Rest; avoid further dives, coughing, sneezing, bending, and attempts to equalize pressure in the ears.
  • Pain may be relieved with 1-2 acetaminophen (Tylenol) every 4 hours and/or 1-2 ibuprofen (Advil, Motrin) every 6-8 hours.
  • Pseudoephedrine (Sudafed) 30 mg tablets, 1 every 6 hours for 2-3 days, may relieve congestion. People with a history of high blood pressure or heart rhythm problems should avoid this product.
  • Oral antibiotics are usually recommended for discharge from the ear, nose, or mouth. Tell the doctor of any drug allergy prior to starting any antibiotic. Some antibiotics can cause sensitivity to the sun, so use a sunscreen.

When to Seek Medical Care

  • Seek medical treatment as soon as possible if symptoms of ear squeeze are present.
  • Consult a doctor about treatment with available medications.

Medically reviewed by Martin E Zipser, MD; American board of Surgery

REFERENCE:

MedscapeReference. Barotrauma in Emergency Medicine.


Medically Reviewed by a Doctor on 1/9/2015
Medical Author:



Read What Your Physician is Reading on Medscape

Dysbarism »

Although dysbarism includes problems associated with high altitude and aerospace endeavors, dysbarism also relates to the increasing pressures of descending under water that are usually experienced in free or assisted dives.

Read More on Medscape Reference »


Medical Dictionary